|Year : 2013 | Volume
| Issue : 2 | Page : 98-99
Seizures in a young adult Nigerian male abusing codeine containing cough syrup
Saheed O Raji, Chinwe F Inogbo, Sunday Oriji, Bawo O James
Department of Clinical Services, Federal Neuropsychiatric Hospital, Benin City, Nigeria
|Date of Web Publication||7-Dec-2013|
Bawo O James
Department of Clinical Services, Federal Neuropsychiatric Hospital, P.M.B 1108, Benin City, Edo State
Source of Support: None, Conflict of Interest: None
Cough remedies are available in Nigeria as narcotic and nonnarcotic over-the-counter preparations. The narcotic antitussive usually contains codeine, which has a high abuse potential. We report a case of a young Nigerian male, abusing codeine containing cough syrup with a clinical picture complicated by seizures, as well as review of relevant and available literature, including a discussion of its implication for clinical care. Clinicians should be aware of abuse and dependent potential of codeine containing cough syrup with seizures as one of the possible feature of toxicity. This case report buttresses the need for codeine containing cough syrups to be made available only on prescription.
Keywords: Codeine, cough syrup, dependence, Nigeria, seizures
|How to cite this article:|
Raji SO, Inogbo CF, Oriji S, James BO. Seizures in a young adult Nigerian male abusing codeine containing cough syrup. Niger J Basic Clin Sci 2013;10:98-9
|How to cite this URL:|
Raji SO, Inogbo CF, Oriji S, James BO. Seizures in a young adult Nigerian male abusing codeine containing cough syrup. Niger J Basic Clin Sci [serial online] 2013 [cited 2021 Dec 2];10:98-9. Available from: https://www.njbcs.net/text.asp?2013/10/2/98/122773
| Introduction|| |
Narcotic and non-narcotic antitussive preparations are available as over-the-counter (OTC) and prescription only medications (POM) in Nigeria. The narcotic antitussive preparations usually contain codeine with or without other agents (antihistamines, expectorants, decongestants and soothing agents). 
Codeine is a naturally occurring alkaloid produced either directly from the opium poppy plant or as semi-synthetic agent from 3-O-methlatiom of morphine. As with other opioids/opiates, long-term administration of codeine may lead to abuse and dependence.  A case of recurrent seizure in a codeine-dependent adult Nigerian is reported.
| Case Report|| |
AO is a 23-year-old male student who presented with a 7-year history of misuse of codeine containing cough syrup, with intermittent use of the narcotic-like analgesic tramadol and alcohol. There was an associated 4-year history of recurrent convulsions.
A friend had introduced him to the use of cough syrups, as a means of 'elevating his mood'. He began misusing a bottle each day (containing 219 mg of codeine sulphate) and gradually increased the amount ingested to three or four bottles daily in order to sustain its 'euphoriant' effects. He also described a strong and sometimes uncontrollable urge to use the substance, and experienced mild tremors with body aches if he was unable to use it. He admitted to pilfering funds from his parents to procure cough syrups and sustain the habit. All previous attempts to stop the habit were unsuccessful and the longest period of abstinence was one month. He persisted with the use of cough syrups despite knowledge and experience of its harmful consequence.
Over the 7-year period he intermittently consumed tramadol initially ingesting a capsule but increased it gradually to 10 capsules per day. He also misused nicotine (cigarettes), cannabis and alcohol.
Following the onset of spontaneous seizures, he discontinued the use of tramadol and alcohol after he learnt of their tendency to induce seizures. The seizures however persisted even when he misused the cough syrups alone. Seizures were generalised tonic-clonic and lasted about 1-2 minutes. Each episode was preceded by blurring of his vision, and followed by post-ictal sleep.
He had no episode of seizures while receiving 400 mg of sodium valproate daily on in-patient care. He remained seizure free after medications were tailed off after 5 weeks.
| Discussion|| |
The mechanism of medication-induced seizures is poorly understood. However, proposed hypotheses to explain the pathogenesis of opiate-induced seizures include: Interference with seizure threshold by opioid metabolites, antagonism of the inhibitory effect of glycine in spinal cord, inhibition of GABAnergic neurones, increase in activity of excitatory NMDA receptors, mu, kappa and delta opioid receptors mediation activation of alpha-adrenoceptors. 
Opioids, except meperidine (pethidine) rarely cause seizures at therapeutic doses. , Most reported cases of opioid-induced seizures in the scientific literature are at therapeutic doses and in extremes of age and with a co-existing chronic medical ailment, like end stage renal disease. ,, The estimated seizure inducing daily dose of 657-876 mg of codeine in this subject far exceeds the 240 mg, which is the maximum therapeutic oral dose of codeine in an adult with normal renal and liver function. 
Abuse of cough syrup is a new trend in Nigeria. A study of five states in northern Nigeria (where this patient started its misuse) showed that a majority of abusers started in the late 1990s and early 2000s as a way of getting 'high' and as a substitute to alcohol that the society frowned at on formal introduction of Shariah law. 
Cough syrups should be recognised as an agent of abuse and addiction with seizures as one of the features of its toxicity. Possible synergistic epileptogenicity of other cough syrup constituents like diphenhydramine hydrochloride,  chlorpheniramine , and other substances misused by a codeine-dependent person (like tramadol and alcohol  in this subject) should be borne in mind.
We recommend that clinicians should tactically inquire about codeine use from multiple substance users for active case finding, early intervention and future research. Preference should be given to the prescription of non-narcotic antitussives and analgesic remedies,  especially in multiple substance users. Furthermore, regulatory bodies and agencies like the Pharmaceutical Society of Nigeria (PSN), National Agency for Drug Administration and Control (NAFDAC), National Drug Law Enforcement Agency (NDLEA) and other stakeholders should place more restriction on the sale and procurement of codeine containing cough syrups. Its current OTC prescription status is inimical to the health of Nigerians  and should be changed to a POM. More awareness is needed to educate the public on the risk of the indiscriminate use of codeine containing cough syrups.
| Acknowledgements|| |
The authors would like to thank the Medical Director Dr. S. O. Olotu and the Head, Clinical Services Dr. I. O. Agbonile for their kind permission to undertake this report.
| References|| |
|1.||EMDEX. The complete drug formulary for Nigerian health professionals based on WHO model formulary. Vol 256. Lagos, Nigeria: Lindoz Products Limited; 2006; p. 63-4. |
|2.||Buck ML. Therapeutic uses of codeine in paediatric patients. Paediatr Pharmacother 2004;10:1-4. |
|3.||Kuo SC, Lin YC, Kao SM, Yang YH. Probable codeine phosphate-induced seizures. Ann Pharmacother 2004;38:1848-51. |
|4.||Ruffman C, Bogliun G, Beghi E. Epileptogenic drugs: A systematic review. Expert Rev Neurother 2006;6:575-89. |
|5.||Zolezzi M, Al Mohaimeed SA. Seizures with intravenous codeine phosphate. Ann Pharmacother 2001;35:1211-3. |
|6.||Dankani IM. Abuse of cough syrup: A new trend in drug abuse in North Western Nigeria states of Kano, Sokoto, Katsina, Zamfara and Kebbi. Int J Phys Soc Sci 2008;2:101-15. |
|7.||Edebi VN, Ebeshi BU, Aganabiri E. Simultaneous assay of codeine phosphate and diphenhydramine hydrochloride in cough mixtures by zero order derivative UV spectroscopy. Afr J Pure Appl Chem 2011;5:104-10. |
|8.||Singh J, Grover S, Basu D. Very high-dose intravenous buprenorphine dependence; A case report. Ger J Psychiatry 2004;7:58-9. |
|9.||Mehpur M. Intravenous tramadol induced seizure; two case reports. Iran J Pharmacol Ther 2005;4:146-7. |
|10.||Onwueke IO, Onodugo OD, Ezeala-Adikaibe B, Aguwa EN, Ejim EC, Ndukuba K, et al. Pattern and presentation of epilepsy in Nigerian Africans: A study of trends in the southeast. Trans R Soc Trop Med Hyg 2009;103:785-9. |
|11.||Ehikhamenor EE, Aghahowa SE, Asodo CC. Retrospective evaluation of analgesic prescribing pattern in a tertiary institution in Nigeria. J Med Biomed Res 2012;11:71-7. |